E-360 Edition 21: Questions and Answers

Home > E-360 Edition 21: Questions and Answers

Q: I have had no seizures for about 4 ½ years, but last week I had 3 in one day. What could be the reason for this? I did miss my medication the day before, but it seems like 3 seizures is a bit extreme for only missing one dose.

It sounds like you may need to have your medication and dose reviewed. The most likely explanation for the increase in seizures – is that your medication dose is right on the margin of maintaining seizure control and may need some slight adjustments.  This could explain you being sensitive to missing just one dose.

People can take a medication for a long time and it works well, then suddenly the seizures return or increase in frequency for no apparent reason. These are often called “breakthrough seizures” and can sometimes happen due to external circumstances. So, take a look at your recent happenings as sometimes your environment – such as additional stress, poor sleep or poor diet, being unwell – may increase the risk of seizures as well.

There are many reasons why seizures can increase, and it is a good idea to make an appointment with your doctor to discuss the possible reasons, and what to do.

Q: I have recently started weaning off one epilepsy medication and introducing another. It has been a pretty bad experience and I’m suffering from a lot of dizziness and blurred vision. Is this from starting the new medication or stopping the old?

A: Changing antiepileptic medication is different for each person. Just like starting a new medication, stopping one should be the same. You don’t simply stop one and take another – there is usually a period where you are taking both medications together. This protects you from seizures until the new drug takes effect

In both situations the process should be slow and increments or reductions should be a small amount at a time. People tolerate different amounts, but the dizziness is bad, then possibly this process needs to go more slowly. Some people start or phase out medications over a few weeks to lessen the unwanted side effects.

It will be difficult to tell what is causing the effects, but if they continue for several weeks, then they are more likely to be the side effects of the new medication. You may need to be monitored during this process and watch for and record any seizures. From start to finish, switching medications can take several weeks.

You should contact your neurologist. In the interim your local pharmacist may be able to help or call Medicines Line 1300 633 424

See our Factsheet: Medical Management of Epilepsy

Q: Are there are any precautions someone I should take when travelling with a VNS. Does it set the metal detectors off?

A: If you have a VNS implanted, there are some environmental hazards you need to be aware of. Being close to certain types of equipment can affect the generator. Here is a list of equipment you should be aware of:

  • Antitheft devices, airport security systems, and other metal detectors —should not affect the generator or be affected by it. As a precaution, however, move through them at a steady pace; do not linger in the area and stay at least 40 centimetres away from such equipment.
  • Electronic Article Surveillance (EAS) System tag deactivators — The tag deactivators found in many retail stores can interfere with VNS Therapy when it is used near the generator. It can cause accidental activations or stop pulses. Stay at least 60 centimetres away from tag deactivators to avoid potential interference.
  • Devices with strong electromagnetic fields — Electrical or electromechanical devices with a strong static or pulsing magnetic field can cause the generator to start suddenly. Such devices may include strong magnets, tablet computers and their covers, hair clippers, vibrators, antitheft tag deactivators, and loudspeakers. Keep this type of equipment at least 20 centimetres away from your chest. If your generator stops while you are in a strong electromagnetic field, move away from the source so the device may return to regular operation.
  • Transmitting devices — Properly operating electrical ignition systems and power transmission lines should not affect the generator. Sources with high energy levels, such as transmitting antennas, may interfere with the device. Keep at least 2 metres away from any equipment that interferes with your device.
  • Pacemaker Warning signs — Talk to your doctor before going into places that have Pacemaker Warning signs.

Devices that shouldn’t affect the generator:

  • Small appliances — Properly operating microwave ovens and other small electrical appliances, such as toasters, hair dryers, and electric shavers, should not affect the generator.
  • Mobile phones — can affect some implanted cardiac defibrillators and pacemakers, but tests to date show that they do not affect the VNS generator.

It is worth asking your doctor to write a letter to carry while travelling that explains the VNS device and magnets. Wands used during security checks could affect the VNS device or the magnet could trigger a security alarm.

Other tips:

  • Keep your magnet in a different pocket or on your belt buckle, away from your wallet.
  • If you use a computer often, don’t wear the magnet on your wrist – wear it on your belt buckle or put it on the floor when you are working at the computer.
  • Don’t put the magnet on top of a television, stereo, or other electronic device.
  • Don’t enter rooms or places that have strong electronic or magnetic fields or that have warnings for people with pacemakers or other implanted devices.

For more extensive information go to: https://us.livanova.cyberonics.com/patient-resources